Ibuprofen belongs to the group of non-steroidal anti-inflammatory drugs (NSAIDs), i.e. it is a painkiller. In addition to good pain-relieving properties, it also has anti-inflammatory and antipyretic properties.
Ibu 200®, Ibu 400®, Ibu 600®, Ibu 800®, Spalt®, Dolgit®, Imbun®, Dolormin®, Aktren®, Ibudolor®, Ibuphlogont®, Dolo-Puren® There are of course further trade names that were not mentioned for the sake of clarity.
2-(4-isobotyl-phenyl)-propionic acid molecular formula: C13H18O2Typical applications of ibuprofen are Ibuprofen can also be used to relieve abdominal pain and headaches associated with premenstrual syndrome.
- Rheumatoid Arthritis
- Swelling after sports injuries and surgery
- Back pain
- Slipped disc
- Menstrual Pain
- Pain of any strength
- Transient Osteoporosis
Ibuprofen is one of the active ingredients of the drug that can be used to treat inflammation, fever and pain. The most common use of ibuprofen is for headaches, toothache or even menstrual pain, as well as to lower fever.
Ibuprofen is also used in the treatment of migraine attacks, bruises, sprains and strains. Often 200 to 400mg of the active ingredient ibuprofen are sufficient for treatment. The active ingredient combats both the inflammatory processes in the body and the pain itself, so that ibuprofen can also be used to treat inflammatory rheumatic diseases of the joints.
In such cases, however, an increased dose of 800mg ibuprofen is often necessary to achieve the desired effect. For older babies and children, there are ibuprofen in lower doses than juice. From a dose of 600mg/tablet, drugs with the active ingredient ibuprofen are only available on prescription and must be prescribed by a doctor.
In addition, a doctor should always be consulted before taking the drug. Ibuprofen is counted among the non-steroidal anti-inflammatory drugs and belongs there to the subgroup called propionic acid compounds. The mechanism of action of ibuprofen can largely be attributed to its inhibitory effect on prostaglandin formation (see: prostaglandins) in the body.
These prostaglandins are released by the body as messenger substances when inflammatory processes take place in the body. The prostaglandins cause the typical inflammatory signs of redness and swelling in the tissue, but also sensitize the nerve endings and thus ensure the transmission of pain and the perception of pain in the brain. If ibuprofen now prevents the body’s own formation of prostaglandins, this also leads to a reduction in pain and inflammatory reactions.
Ibuprofen therefore has an anti-inflammatory, decongesting and pain-relieving effect. The additional antipyretic effect of ibuprofen is achieved by influencing the temperature control center in the brain. Ibuprofen is a minor blood thinner.
However, it is not sufficient to be used as a regular blood-thinning medication. Similar to aspirin, which has a blood-thinning effect, ibuprofen also binds to the enzyme cyclooxygenase. However, both drugs bind to different parts of the enzyme, which is why their blood-thinning properties differ.
Ibuprofen therefore does not have to be discontinued before operations or dental treatment, and there is no need for regular monitoring of blood values. However, care should be taken not to take ibuprofen and aspirin at the same time. In this case ibuprofen blocks the enzyme so that aspirin can no longer work.
As a result, the blood-thinning property of aspirin is lost and clots can form. Ibuprofen is available both in tablet form and as a juice. The usual dosages in Germany are 200 mg, 400 mg, 600 mg and 800 mg tablets.
The maximum daily dose is 2400 mg. In Germany, ibuprofen is available in pharmacies in dosages of 200 and 400 mg, and from 600 mg is available only on prescription. As a juice, ibuprofen is available without prescription for infants from 6 months of age.
Ibuprofen should not be used or the risks and benefits should be carefully weighed up under 6 months of age. The contact person is the treating pediatrician (pediatrician). Ibuprofen is sold in different dosages per tablet.
There are preparations with 400 mg, 600 mg and 800 mg active ingredient. Ibuprofen 400 is available without a prescription, whereas 600 and 800 are available only on prescription. There are several reasons for this.
Regardless of the dose of active ingredient, ibuprofen is only available in pharmacies.Ibuprofen has analgesic, antipyretic and anti-inflammatory effects. Therefore it can be used for various causes of pain and fever, but also for rheumatic diseases and arthrosis. Regardless of whether it is Ibuprofen 400, 600 or 800, the area of application is the same.
The only difference is in the practicability in connection with certain diseases. Since Ibuprofen 400 is available without a prescription, it can be taken for self-medication, i.e. without consulting a doctor. This is often the case with headaches, back pain, toothache and menstrual pain.
Ibuprofen 600 and 800 are used when higher doses need to be taken over a longer period of time on the advice of a doctor. This is the case with rheumatic diseases, such as rheumatoid arthritis, gout and arthrosis. Since Ibuprofen 600 and 800 can only be purchased on presentation of a prescription anyway, it is advisable to consult a doctor regularly in the case of inflammatory diseases.
As a guideline, 30 mg ibuprofen per kilogram of body weight may be taken per day. A person weighing 70 kg should therefore take about 2100 mg ibuprofen per day. This is only partially correct.
First of all, a distinction must be made between self-medication and taking ibuprofen on the advice of a doctor. As part of self-medication, adults and adolescents over 12 years of age with a minimum weight of 40 kg should not take more than 1200 mg. No more than 200-400 mg should be taken per single dose. Under medical supervision, however, doses up to 2400 mg per day may be taken.
Children between 10 and 12 years of age with a weight of 30 to 39 kg can take a maximum daily dose of 800 mg, in single doses of up to 200 mg ibuprofen. Between the ages of six and nine years, children weighing 20-29 kg may also take 200 mg per single dose and 600 mg as the maximum daily dose. If a child’s age and weight are between two of the categories, the weight can be used as a guide, as this is more important for the dosage.
Regardless of age and dosage, ibuprofen tablets should be taken unchewed with some liquid, preferably water or tea. There should be four to six hours between doses, so that the maximum daily dose is divided into three to four single doses. If it is self-medication, the above dosages should be followed.
If the maximum doses just mentioned are observed, it does not really matter what kind of ailment it is, be it toothache, migraine, headache, backache, sore throat, fever or symptoms of a cold. The exact dose can be individually adjusted to the severity of the symptoms. It is of course advisable to start with a low dose of, for example, 200 mg for an adult and increase it if necessary if the condition does not improve.
However, ibuprofen should not be taken for more than three to five days as part of self-medication. Otherwise a doctor should be consulted. If ibuprofen is used as a treatment for a gout attack, it can only relieve the pain and inflammation symptomatically, and not fight the cause per se.
Often, higher amounts of ibuprofen must be taken to bring about an improvement. In this case it is worthwhile to consult a doctor who can prescribe 800 ibuprofen. This reduces the pure number of tablets and helps more effectively due to the higher dosage.